Nebraska, 2005

Hail in Nebraska, July 17, 2005

July 17, 2005 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 17, 3:08 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 17, 3:08 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
408 PM CDT SUN JUL 17 2005

.DISCUSSION...

MAIN FORECAST CHALLENGES WILL BE PROSPECTS FOR PRECIP...AND HOW HOT
TO TAKE TEMPERATURES THIS COMING WEEK.

IN THE SHORT TERM...ALL OF THE MODELS INDICATE FAIRLY WIDESPREAD
POST FRONTAL PRECIP THIS EVENING AND EARLY TONIGHT.  THE PROBLEM
IS THAT PRECIP WATER VALUES ARE RELATIVELY LOW AHEAD OF THE FRONT...
AND IT IS HARD TO SEE A LOT OF MOIST ADVECTION BEHIND IT.  THE ONLY
POSSIBILITY IS MID LEVEL MOISTURE FROM SECOND BAND OF RAIN FROM NERN
SD THRU VTN.  THE MAIN FRONTAL BAND HAS HAD ENOUGH CONVERGENCE TO
PRODUCE SOME LIGHT SHOWERS...BUT LOWER SFC DEW POINTS AHEAD OF IT
SUGGEST THAT TOO MUCH DRY AIR ENTRAINMENT IS TAKING PLACE TO ALLOW
STRONG THUNDERSTORMS YET.  BETTER DEW POINTS FARTHER NORTH IN MN ARE
ALLOWING SOMEWHAT STRONGER LOOKING SHOWERS...BUT FEW TSTMS YET.
THUS...WHAT CHANCE THERE IS FOR SUBSTANTIAL RAIN DEPENDS MORE ON
POST FRONTAL BAND.  LEFT POPS CLOSE TO PREV FORECAST...BUT KEPT QPF
AMOUNTS BELOW HALF AN INCH.

IN LATER PERIODS...LAST REMNANTS OF SHOWERS SHOULD MOVE OUT OF THE
SOUTHEAST LATE TONIGHT OR EARLY MON MORNING...FOLLOWED BY DRIER AIR
AND NEAR NORMAL JULY HIGHS.  THIS WILL FEEL LIKE A COOL SPELL...BUT
IT WILL NOT LAST LONG.

MODELS ADVERTISE RAPID WARMING ALOFT FOLLOWING THE CURRENT WAVE
MOVING THROUGH.  THIS MAKES GOOD SENSE...CONSIDERING THE STEADY
EASTWARD SPREAD OF AN UNUSUAL 5H WARM POCKET THAT FIRST APPEARED
YESTERDAY 12Z IN WRN OR...AND THIS MORNING EXTENDED ACROSS NRN NV
AND SW ID.  THERE IS SOME CHANCE THAT THE ADVERTISED WARM ADVN ALOFT
AND LOW LEVEL RETURN MOIST FLOW COULD TRIGGER SOME TSTMS. IN THE
ABSENSE OF ANY SIGNIFICANT UPPER SUPPORT...I THOUGHT THAT THE ODDS
FAVORED THE CURRENT DRY FORECAST INSTEAD.

THE HOT AIR IS BACK IN FULL FORCE BY WED...WHICH WOULD TURN OUT TO
THE THE HOTTEST DAY SO FAR THIS YEAR IN OUR AREA...WITH MODELS IN
AGREEMENT ON SFC LOW NEAR NORTHEAST NEB BY LATE AFTN...AND HOT TEMPS
FROM 850 MB ON UP.  WENT FOR A HIGH ARND 100 IN NRN COUNTIES...BUT
THIS COULD EVEN BE TOO LOW IF DEEP MIXING DEVELOPS.

MODELS CONTINUE TO EQUIVOCATE ABOUT THE LOCATION OF A COLD FRONT WED
NIGHT AND THU AS THE SFC LOW MAY OR MAY NOW SLIDE SOUTH.  WENT WITH
HPC SOLUTION FOR THE MOST PART...BUT MADE A SLIGHT CONCESSION TO THE
POSSIBILITY OF A FRONT IN THE FAR NORTH BY INTRODUCING SLGT CHC TSTMS
WED NIGHT INTO THU AND SOMEWHAT COOLER TEMPS.

SEE NO REASON WHY WX SHOULD NOT CONTINUE HOT AND DRY SOUTH OF THE
FRONTAL BOUNDARY.  ALONG WITH NEIGHBORING OFFICES...GENERALLY RAISED
HIGHS INTO THE MID AND UPPER 90S FOR LATER DAYS OF THE FORECAST.
ENSEMBLES ARE NOT IN GOOD AGREEMENT...SO THE UPPER RIDGE COULD
BEGIN TO BREAK DOWN NEXT WEEKEND...BUT PERSISTENCE SEEMS A BETTER
COURSE OF ACTION UNTIL THERE IS BETTER EVIDENCE THIS WILL ACTUALLY
OCCUR.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

POLLACK
Hazardous weather outlook, Jul 17, 4:09 PM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
509 PM CDT SUN JUL 17 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181130-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
509 PM CDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS
EASTERN NEBRASKA AND SOUTHWEST IOWA. MAINLY ALONG AND SOUTHEAST OF A
LINE FROM ALBION TO WAYNE. THE MAIN THREAT FROM THESE THUNDERSTORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.

A STRONG COLD FRONT...ASSOCIATED WITH A POTENT UPPER LEVEL
DISTURBANCE...WILL CONTINUE TO MOVE SOUTHEAST ACROSS EASTERN
NEBRASKA TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THIS COLD FRONT BY EVENING. DUE TO THE AMOUNT OF INSTABILITY
AND WIND SHEAR...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE
SEVERE WEATHER THREAT SHOULD DIMINISH BY MIDNIGHT AS THE INSTABILITY
DECREASES AS TEMPERATURES COOL THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT ACROSS
EXTREME NORTHEAST NEBRASKA.

HOT TEMPERATURES WILL RETURN TO THE REGION BY MID WEEK WITH HIGHS
AGAIN MOVING BACK INTO THE MID TO UPPER 90S. THIS WILL LIKELY
PRODUCE HEAT INDICES ABOVE 100 DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS EAST CENTRAL AND
SOUTHEAST NEBRASKA...AS WELL AS SOUTHWEST IOWA.
.

BOUSTEAD

In the hours before

Special weather statement, Jul 17, 5:50 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
650 PM CDT SUN JUL 17 2005

IAZ043-055-069-079-090-NEZ015-018-030>034-042>045-050>053-065>068-
078-088>090-180445-

...SEVERE THUNDERSTORM WATCH NUMBER 642 HAS BEEN ISSUED UNTIL
MIDNIGHT CDT...

THIS INCLUDES THE FOLLOWING COUNTIES...

IN WEST CENTRAL IOWA
     MONONA

IN SOUTHWEST IOWA
     HARRISON...POTTAWATTAMIE...MILLS AND FREMONT

IN NORTHEAST NEBRASKA
     WAYNE...THURSTON...CUMING...STANTON...MADISON...BOONE...COLFAX
     AND PLATTE

IN EAST CENTRAL NEBRASKA
     BURT...DODGE...WASHINGTON...BUTLER...SAUNDERS...DOUGLAS AND
     SARPY

IN SOUTHEAST NEBRASKA
     CASS...SEWARD...LANCASTER...OTOE...SALINE...GAGE...JOHNSON AND
     JEFFERSON

MILLER

The radar

The Omaha radar (KOAX), 75 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cuming

When
July 17, 7:20 PM CST
Where
Cuming County, 2 mi SE of Beemer
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.917, -96.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467566.